Thunderstorm Wind, Pittsylvania
- When
- August 30, 5:00 PM EST
- Where
- Pittsylvania County, Gretna
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.167, -79.083
Thunderstorm winds downed trees in Gladys and Gretna.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 30th produced hail up to dime size and damaging winds.Thunderstorm winds downed trees in Gladys and Gretna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 2:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT THU AUG 30 2001 DEEP MOISTR AND S/WVS IN SW FLOW ALOFT WILL CONT TO PRODUCE CONVECTION THRU LATE FRIDAY NIGHT AND EARLY SATURDAY WITH FRONT COMING THRU DURING THE DAY SAT. ACTIVITY THIS AFTN SHUD DIMINISH WITH LOSS OF HEATING AS LTL ELSE TRIGGERING IT. POPS TNGT 30 WEST...20 EAST. BEST CHCS ARE TMRW WITH HEATING AHEAD OF MAIN S/WV. WEST WILL CATCH THE BRUNT OF IT TMRW AFTN AND EVENING...GOING 60 POPS IN THE FAR WEST BOTH PERIODS... TAPERING TO 40 POPS IN THE EAST. MODELS TRENDING FASTER BRINGING FRONT THRU EARLY SATURDAY...SO LEFT MENTIONABLE POPS OUT OF THE WEST...BUT LEFT A SMALL CHC OF MORNING CONVECTION IN THE EAST. FURTHER OUT...HIGH PRESSURE WILL MAKE A SOLID PUSH SOUTH THRU OUR FA THRU EARLY IN THE WEEK. MRF KEEPING IT DRY THRU TUESDAY NOW. RETURN FLOW WILL INVADE THE FAR WEST BY THE END OF THE EXTENDED PD. FCSTID = 9 ROA 68 81 66 79 / 20 50 40 20 LYH 65 82 64 78 / 20 40 40 30 DAN 69 86 68 81 / 20 30 40 30 BLF 62 74 58 70 / 30 60 60 10 LWB 62 74 58 70 / 30 60 60 10 BCB 64 76 62 74 / 30 50 50 20 TNB 64 75 60 72 / 30 50 50 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>004-018>020-VAZ007-009>013-015>017-019-020-032-043-WVZ042>045- 301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1216 PM EDT THU AUG 30 2001 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN... CONTINUED TO MOVE NORTHEASTWARD ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WITH THE HEAVIEST RAINFALL...WERE LOCATED OVER NORTH CENTRAL ASHE COUNTY...NEAR BRANDON AND OVER SOUTHERN CARROLL COUNTY SOUTH OF FANCY GAP. RADAR ESTIMATES OF PRECIPITATION EXCEED ONE AND ONE HALF INCH PER HOUR IN THESE LOCATIONS. PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 15 TO 20 MPH. JW
VAZ010>014-018-302000- SPECIAL WEATHER STATEMENT CORRECTED FOR ENDING NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT THU AUG 30 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE... NUMEROUS THUNDERSTORMS...WITH VERY HEAVY RAIN...CONTINUED TO MOVE NORTHEAST ACROSS THE AREA. RAINFALL RATES OF TWO INCHES AN HOUR CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SOME OF THE STORMS WILL HAVE WIND GUST TO 45 MPH... ALONG WITH SMALL HAIL. HEAVIEST RAIN WAS NORTH OF INTERSTATE 81 AND WEST OF INTERSTATE 77. THE SLOW MOVING STORMS WILL CONTINUE THROUGH 4:00 PM. THE HEAVIEST RAIN WILL AFFECT EASTERN BLAND...GILES...AND WYTHE COUNTIES THROUGH 3:00 PM...AND ARE EXPECTED TO SPREAD NORTHEAST THROUGH 4:00 PM. PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS. RMG
The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264340, 5265817, 5265818.